Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS Bismarck, ND

August 12, 2000Burleigh County, Kidder County, Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 12, 2000, 2:17 AM CDT for Burleigh County, Kidder County, Sheridan County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2000, 2:17 AM CDT (07:17 UTC)
Expired
Aug 12, 2000, 3:15 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Burleigh County, ND, Kidder County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 47 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 120718
SVRBIS
NDC015-043-083-120815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
217 AM CDT SAT AUG 12 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  EXTREME SOUTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 315 AM CDT

* AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF REGAN TO 7 MILES
  WEST OF MOFFIT...OR FROM 29 MILES NORTH OF BISMARCK TO 20 MILES
  SOUTHEAST OF BISMARCK...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  REGAN...MOFFIT...STERLING AT 225 AM CDT
  DRISCOLL AT 245 AM CDT
  WING AT 250 AM CDT
  ARENA AT 300 AM CDT
  STEELE AT 310 AM CDT
  DAWSON...TUTTLE AT 315 AM CDT

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT 
SATURDAY MORNING FOR SOUTHEASTERN  AND SOUTH CENTRAL NORTH DAKOTA.

LAT...LON 4733 10076 4662 10049 4672 9968 	4734 9989

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI AUG 11 2000

SFC LOW IN SERN SASK. WIND SWITCH TO SWLY AND WLY WI BOUNDARY
EVIDENT ON MINOT RADAR...BUT WONDERING IF THIS IS AN OUTFLOW
BOUNDARY FROM NERN MT MORNING CONVECTION. TRUE FRONT MAY STILL LIE
FROM E OF ISN TO NEAR DIK. MAY BE A SMALL THERMAL LOW IN EXT NWRN
SD. AT ANY RATE...NWLY WINDS AND DRIER AIR BEHIND FRONT. STRONG H7
CAP THIS MORNING...15 C AT BIS...HAS ALLOWED ONLY A FEW HIGH-BASED
SHOWERS/MAYBE A LIGHTNING STRIKE OR TWO IN WRN ND TODAY. MODELS
BREAK DOWN THE CAP AFTER THE SFC FRONT MOVES THROUGH. TSTM ACTIVITY
IN MT HAS BEEN ASSOCIATED WITH TWO VORT CENTERS...THE SECOND OF
WHICH IS IN VCNTY OF TSTMS IN CNTRL MT. THIS VORT IS TO ENTER NWRN
ND THIS EVE AND GREATEST CHC TSTMS WL BE ISN/MOT AREA OF CWA. WL
MENTION SVR POTENTIAL AS MODIFIED SOUNDING CAPES RANGED FROM 2000 TO
OVER 5000. AFT 06Z UPPER SHORTWAVE ENERGY PULLS NEWD WELL INTO
MANITOBA AND THINK CHCS ARE LOW IN SRN ND FOR TSTMS. MAY SEE MORE
ISOLATED OR WIDELY SCT TSTMS SOUTH...BUT FEEL CHCS ARE GOOD FOR GOOD
AREAL TSTM COVERAGE IN THE NW AND N CNTRL. MID LEVELS COOL OVERNIGHT
SO MAY BE ENOUGH SFC CONVERGENCE AND LIFT NEAR THE FRONT FOR TSTMS
IN THE JMS AREA...SO WL KEEP POPS THERE AS WELL.

DRIER AIR MOVES IN WITH HIGH PRES FOR SAT AND SUN. ANOTHER LOW DEVS
IN WRN/CNTRL PLAINS SUN NIGHT AND MOVES EWD MON BRINGING A CHC OF
TSTMS TO ND MON...THEN ANOTHER LOW FORMS OVER WRN HIGH PLAINS FOR
CHC TSTMS AGAIN TUE NIGHT INTO WED.

.BIS...NONE.

VINING

In the hours before

Local storm report, Aug 11, 11:10 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
1110 PM CDT FRI AUG 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    5 W GRASSY BUTTE          ND    65 MPH WIND GUST.
08/11/00   MCKENZIE                        REPORTED BY
                                           WEATHER SPOTTER

0855 PM    17 S ARNEGARD             ND    60 MPH WIND GUST. LARGE
08/11/00   MCKENZIE                        TREE LIMBS DOWN. REPORTED
                                           BY WEATHER SPOTTER.

0915 PM    TRNP N UNIT               ND    60 MPH WIND GUST.
08/11/00   MCKEYNZIE                        REPORTED BY LAW
                                           ENFORCEMENT.

DTJ
Local storm report, Aug 12, 1:00 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1259 PM CDT SAT AUG 12 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    3 SSE TROTTERS            ND   70 MPH TSTM GUST
08/11/00   GOLDEN VALLEY                  REPORTED BY COOPERATIVE
                                          OBSERVER.

0935 PM    BOTTINEAU                 ND   1.75 INCH HAIL
08/11/00   BOTTINEAU                      REPORTED BY PUBLIC.

1035 PM    UNDERWOOD                 ND   .75 INCH HAIL
08/11/00   MCLEAN                         EVENT DURATION 20
                                          MINUTES. REPORTED BY
                                          PUBLIC.

1050 PM    BERTHOLD                  ND   60 MPH TSTM GUST
08/11/00   WARD                           REPORTED BY MEDIA.

1113 PM    (MIB)MINOT AFB            ND   82 MPH TSTM GUST
08/11/00   WARD

1117 PM    (MIB)MINOT AFB            ND   94 MPH TSTM GUST
08/11/00   WARD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:02 PM CDTSevere Thunderstorm WarningBISGolden Valley43 min
Aug 11, 8:11 PM CDTSevere Thunderstorm WarningBISMcKenzie64 min
Aug 11, 8:40 PM CDTSevere Thunderstorm WarningBISMcKenzie65 min
Aug 11, 8:56 PM CDTSevere Thunderstorm WarningBISDunn64 min
Aug 11, 9:44 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette46 min
Aug 11, 9:49 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail41 min
Aug 11, 10:34 PM CDTSevere Thunderstorm WarningBISAdams, Bowman41 min
Aug 11, 10:35 PM CDTSevere Thunderstorm WarningBISWard55 min
Aug 11, 10:45 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean60 min
Aug 11, 11:15 PM CDTSevere Thunderstorm WarningBISSheridan60 min
Aug 11, 11:20 PM CDTSevere Thunderstorm WarningBISBottineau, Renville55 min
Aug 11, 11:32 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger58 min
Aug 11, 11:56 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.